Hail, Burke
- When
- July 11, 4:45 PM CST to 4:55 PM CST
- Where
- Burke County, 6.28 mi S of Lignite
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.790, -102.530
Very strong instability combined with a warm front lifting through the area to produce severe thunderstorms over northern and parts of south central North Dakota. The largest hail, which was the size of golf balls, fell in McLean County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Very strong instability combined with a warm front lifting through the area to produce severe thunderstorms over northern and parts of south central North Dakota. The largest hail, which was the size of golf balls, fell in McLean County. The strongest wind gust of 71 mph occurred in Burke County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 11, 2:26 PM CST, 2 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 326 PM CDT SAT JUL 11 2015 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 237 PM CDT SAT JUL 11 2015 CURRENT SURFACE ANALYSIS PLACES LOW OVER SOUTHEASTERN ALBERTA WITH TROUGH STRETCHING INTO THE WESTERN DAKOTAS. BEHIND THE TROUGH OVER SOUTHWEST NORTH DAKOTA DEWPOINTS ARE IN THE 50S...WHILE AHEAD MOST LOCATIONS REMAIN AROUND 70. UPPER LEVEL ANALYSIS PLACES BROAD TROUGH OFF THE WEST COAST WITH COMPACT LOW LIFTING THROUGH NORTH CENTRAL MONTANA WHILE BROAD RIDGE STRETCHES FROM THE SOUTHERN PLAINS INTO THE MIDWEST. OVER OUR AREA...SOUTHWEST FLOW REMAINS WITH A VARIETY OF COMPACT SHORT WAVES MOVING THROUGH. FOR THE REST OF THIS AFTERNOON INTO THIS EVENING...STRONG INSTABILITY EXISTS AHEAD OF THE AFOREMENTIONED SURFACE TROUGH PER LATEST MODEL ANALYSIS AND KBIS 18Z SOUNDING...THOUGH SHEAR REMAINS MARGINAL. LATEST HIGH-RES GUIDANCE SUGGESTS CONVECTION DEVELOPING BY LATE THIS AFTERNOON OVER CENTRAL...POSSIBLY INTO PORTIONS OF NORTHWEST...NORTH DAKOTA. GIVEN THE GREAT INSTABILITY HAVE OPTED TO MENTION SEVERE POSSIBLE MAINLY ALONG AND EAST OF HIGHWAY 83. STRONGER STORMS WILL PUSH TO THE EAST OVERNIGHT WITH SOME RE- DEVELOPMENT POSSIBLE BACK TO THE WEST AS A VARIETY OF UPPER WAVES PASS THROUGH. ON SUNDAY...ANOTHER HOT DAY IS IN STORE AS UPPER RIDGE AMPLIFIES AND COMPACT LOW OPENS UP AND PASSES TO THE NORTH. THIS WILL BRING ADDITIONAL THUNDERSTORM CHANCES IN CYCLONIC FLOW WITH THE SYSTEM PASSING NORTH. STRONGEST INSTABILITY SETS UP OVER EASTERN NORTH DAKOTA...THOUGH WILL HAVE TO KEEP AN EYE ON THE JAMES RIVER VALLEY AS ENOUGH INSTABILITY MAY BE PRESENT FOR SOME STRONGER STORMS TO DEVELOP. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 237 PM CDT SAT JUL 11 2015 THE LONG TERM WILL REMAIN ACTIVE THROUGH THE NEXT WEEKEND. SOUTHWEST FLOW ALOFT OVER THE WESTERN US WILL REMAIN OVER THE NEXT WEEK. THIS WILL PUT NORTH DAKOTA IN A FAVORABLE POSITION TO RECEIVE MANY UPPER LEVEL SHORT WAVES. WARM...MOIST AIR WILL REMAIN IN PLACE OVER THE NORTHERN PLAINS THROUGH THE NEXT WEEK. THE MODELS ARE INDICATING VERY HIGH CAPE VALUES...MAINLY ACROSS THE JAMES AND RED RIVER VALLEYS THROUGH THE NEXT WEEK...BUT LITTLE TO NO SHEAR. WITH VERY HIGH MOISTURE CONTENT THROUGHOUT THE ATMOSPHERE...VERY HEAVY RAIN IS POSSIBLE IN THUNDERSTORMS. MOST OF THE THUNDERSTORM ACTIVITY SUNDAY AND MONDAY SHOULD BE NORTH AND EAST. A FEW ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS SOUTH CENTRAL NORTH DAKOTA SUNDAY EVENING AS A COLD FRONT MOVES THROUGH. NORTH DAKOTA WILL REMAIN UNDER THE INFLUENCE OF DIFFLUENCE ALOFT MONDAY AND TUESDAY...HOWEVER WITHOUT ANY DISCERNIBLE WAVE OR ADDITIONAL FORCING...ONLY ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AT THIS TIME. BY WEDNEDAY AND THURSDAY ANOTHER WAVE IS EXPECTED TO MOVE THROUGH AS A UPPER LEVEL RIDGE ACROSS THE SOUTH CENTRAL CONUS MOVES EAST. AT THIS TIME THE GFS/ECMWF CONTINUE TO INDICATE SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF WESTERN AND CENTRAL NORTH DAKOTA. TEMPERATURES SHOULD GENERALLY RANGE FROM THE MID 80S TO LOW 90S THROUGH THE NEXT WEEK. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1226 PM CDT SAT JUL 11 2015 ISOLD/SCT TSRA EXPECTED MAINLY OVER CENTRAL AND EASTERN NORTH DAKOTA LATE THIS AFTERNOON INTO THIS EVENING. SOME STORMS MAY BE SEVERE ALONG AND EAST OF A LINE FROM KMOT TO KBIS. LATER TONIGHT...LCL BR POSSIBLE OVER PORTIONS OF SOUTH CENTRAL INTO SOUTHEAST NORTH DAKOTA. OTHERWISE...VFR CONDITIONS EXPECTED. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JJS LONG TERM...AJ AVIATION...JJS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 237 PM CDT SAT JUL 11 2015 NDZ003>005-011>013-020>023-025-034>037-046>048-050-051-121945- RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-OLIVER-MCLEAN- SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-EMMONS- LOGAN-LA MOURE-MCINTOSH-DICKEY- 237 PM CDT SAT JUL 11 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON INTO THIS EVENING. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE FOR THUNDERSTORMS EVERYDAY THROUGH THE NEXT WEEK. HEAT INDEX VALUES BETWEEN 95 AND 100 ARE EXPECTED IN THE SOUTHERN JAMES RIVER VALLEY SUNDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. PLEASE REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT 1-800-247-0212 OR VIA FACEBOOK OR TWITTER. NDZ001-002-009-010-017>019-031>033-040>045-121945- DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-MERCER- GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS- SIOUX- 237 PM CDT SAT JUL 11 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE OVER NORTHWEST NORTH DAKOTA. THE CHANCE FOR SEVERE WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE FOR THUNDERSTORMS EVERYDAY THROUGH THE NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. JJS/AJ
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
509 PM CDT SAT JUL 11 2015
NDZ002-112300-
BURKE ND-
509 PM CDT SAT JUL 11 2015
...A STRONG THUNDERSTORM WILL AFFECT WESTERN BURKE COUNTY...
AT 509 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES NORTH OF POWERS LAKE...OR 19 MILES WEST OF BOWBELLS...MOVING
NORTH AT 30 MPH.
PENNY SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
POWERS LAKE...LIGNITE...COLUMBUS...PORTAL AND BATTLEVIEW.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4900 10238 4895 10238 4856 10254 4855 10285
4900 10277
TIME...MOT...LOC 2209Z 191DEG 25KT 4873 10267
SCHILDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 529 PM CDT SAT JUL 11 2015 NDZ020>022-035-112315- OLIVER-BURLEIGH-MCLEAN-SHERIDAN- 529 PM CDT SAT JUL 11 2015 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BURLEIGH... NORTHEASTERN OLIVER...SOUTHWESTERN SHERIDAN AND SOUTHEASTERN MCLEAN COUNTIES... AT 528 PM CDT...A STRONG THUNDERSTORM WAS NEAR CROSS RANCH STATE PARK...OR NEAR WASHBURN...MOVING NORTHEAST AT 30 MPH. WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WASHBURN...WILTON...TURTLE LAKE...MERCER...CROSS RANCH STATE PARK... HENSLER...PRICE...FALKIRK...NEW JOHNS LAKE AND SANGER. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. IF YOU ARE ON OR NEAR THE MISSOURI RIVER NEAR WASHBURN...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM. LAT...LON 4707 10092 4719 10122 4763 10095 4743 10038 TIME...MOT...LOC 2228Z 217DEG 26KT 4726 10096 MATHEWS
The Minot AFB radar (KMBX), 130 km away, was scanning. The volume nearest the first event began at 22:44 UTC.
5 hail, 2 thunderstorm wind. Local standard time, as filed.
Small tree branches were broken off.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2015Every state in 2015This day in weather historyWarnings in North Dakota, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 593723, 593724, 593725, 593727, 593728, 593732, 593734.